severe bowel pain linked to being constipated

If you have questions about constipation or diarrhoea please ask our experts here.

Moderator: talkhealth

Locked
2 posts
Guest Posts
Posts: 684
Joined: Wed Sep 07, 2016 4:12 pm
Quote

by Guest Posts on Wed Apr 15, 2020 9:45 am

severe bowel pain linked to being constipated

Having been diagnosed with IIBS after campylobacter food poisoning, now I also have had a severe bout of diverticulitis - I cannot roughage as it makes me worse, and constipation has always been an issue for me. I take fybogel {prescribed] Daily and am fairly active 8-10,000 steps a day I still get severe bowel pain linked to being constipated. I am at a loss and what else I can do. Any ideas.
Thanks
Lucy
talkhealth team on behalf of a guest visitor

User avatar
Dr Jamal Hayat
Posts: 49
Joined: Tue Mar 28, 2017 9:28 am
Quote

by Dr Jamal Hayat on Wed Apr 15, 2020 1:13 pm

Re: severe bowel pain linked to being constipated

Hi Lucy,
The pain associated with constipation can be related to either spasm of the muscles of the colon or when the bowel wall gets stretched. Having had an episode of food poisoning can change the sensitivity at which you start to develop symptoms, as well as temporarily the way the bowel works. This can take some time to readjust itself to normal.
In regards to the constipation - further short courses of laxatives can be helpful to relieve the constipation and associated symptoms. You can get advice from this from your local pharmacist or your GP if necessary. Medications to relax the spasm of the bowel can be useful including buscopan and colpermin (peppermint).

Dietary changes are also useful to help prevent symptoms. In regards to roughage lead to excessive gas production, bloating and cramps which can cause abdominal distension and pain - so it is important to get the balance right and the enough of the right type of fibre. I have enclosed a link for a basic diet sheet for some tips.

Last note - diverticulitis refers to infection/inflammation of the diverticula - pockets in the large intestine - which can cause abdominal pain, altered bowel habit and a fever. If you feel this is the case - you should see/speak to your GP as this may warrant a course of antibiotics.

KR,
Jamal Hayat

https://www.nhs.uk/conditions/incontine ... %20ibs.pdf
Dr Jamal Hayat
Consultant Gastroenterologist

http://www.talkhealthpartnership.com/on ... _hayat.php

Locked
2 posts